A 65-Year-Old Woman with Abdominal Pain and Syncope

A 65-year-old woman presents to the Emergency Department acutely unwell with abdominal and lower limb pain. She had a syncopal episode in the department and was moved into the resuscitation area. She had been taking prednisolone for polymalgia rheumatica until recently when she had suddenly stopped them. Her observations are as follows: Temperature 38.9°C, HR 119, BP 79/42, Sats 98% on high flow oxygen, GCS 14/15, BM 1.4.

Her initial blood results are shown below:

  • Na+: 114 mmol/l
  • K+: 7.1 mmol/l
  • Urea: 17.6 mmol/l
  • Creatinine: 150 mmol/l
1. What is the most likely diagnosis?
Show Answer

This patient is suffering an Addisonian crisis, which is a rare condition but does present to the Emergency Department and the consequences can be catastrophic if the diagnosis is missed. It is more common in women than men and most commonly occurs between the ages of 30 and 50.

Addison’s disease is caused by underproduction of the steroid hormones by the adrenal glands. Glucocorticoid, mineralocorticoid and sex steroid production are all affected.

The underlying causes of Addison’s disease include:

  • Autoimmune adrenalitis (80% of cases)
  • Bilateral adrenalectomy
  • Waterhouse-Friderichson syndrome (haemorrhage into adrenal glands)
  • Tuberculosis

 

The clinical features of Addison’s disease include:

  • Weakness and lethargy
  • Hypotension (notably orthostatic hypotension)
  • Nausea and vomiting
  • Weight loss
  • Reduced axillary and pubic hair
  • Depression
  • Hyperpigmentation (palmar creases, buccal mucosa and exposed areas more commonly affected)

 

In an Addisonian crisis the main features are usually hypoglycaemia and shock (tachycardia, peripheral vasoconstriction, hypotension, altered conscious level, and coma).

2. What has precipitated the diagnosis in this case?
Show Answer

The commonest cause of an Addisonian crisis in patients with Addison’s disease is deliberate or accidental withdrawal of steroid therapy. Other precipitating factors include:

  • Infection
  • Trauma
  • Myocardial infarction
  • Cerebral infarction
  • Asthma
  • Hypothermia
  • Alcohol abuse
3. What further investigations should be organised?
Show Answer

The serum biochemistry results give a strong indicator of the diagnosis. The classical biochemical features of Addison’s disease are as follows:

  • Increased ACTH levels (rise in an attempt to stimulate the adrenal glands)
  • Elevated serum renin level
  • Hyponatraemia
  • Hyperkalaemia
  • Hypercalcaemia
  • Hypoglycaemia
  • Metabolic acidosis

 

Investigations that can confirm the diagnosis include:

  • Synacthen test
  • Plasma ACTH level
  • Plasma renin level
  • Adreno-cortical antibodies
4. How should this patient be managed?
Show Answer

Management of Addison’s disease should be by an Endocrinologist. Typically patients require hydrocortisone, fludrocortisone and dehydroepiandrosterone. Some patients also require thyroxine if there is hypothalamic-pituitary disease present. Treatment is life-long and patients should carry a steroid card and a MedicAlert bracelet and be aware of the possibility of Addisonian crisis.

The initial management of an Addisonian crisis is as follows:

  • Commence IV fluids e.g. 20 ml/kg bolus of crystalloid
  • Commence broad spectrum antibiotics
  • Treat hypoglycaemia with 50mls 50% IV dextrose
  • Stat dose of IV hydrocortisone 100mg
  • Take blood cultures, urine cultures and sputum for MC&S (preferably prior to administration of IV antibiotics)